Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 47, NWS Tucson, AZ

July 30, 2006Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 30, 2006, 3:28 AM MST for Cochise County, Graham County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2006, 3:28 AM MST (10:28 UTC)
Expired
Jul 30, 2006, 4:00 AM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 90 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 10.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 301031
FFWTWC
AZC003-009-301200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
328 AM MST SUN JUL 30 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA
  SOUTHERN GRAHAM COUNTY IN SOUTHEAST ARIZONA

* UNTIL 500 AM MST

* AT 321 AM MST...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND 
  THUNDERSTORMS WITH HEAVY RAIN ACROSS FAR SOUTHERN GRAHAM 
  COUNTY...MOVING SOUTH SOUTHEAST AROUND 5 TO 10 MPH. THESE STORMS 
  MOVE INTO FAR NORTHERN COCHISE COUNTY AFTER 345 AM MST. RADAR 
  ESTIMATES ONE HOUR RAINFALL RATES OF ONE INCH PER HOUR...WHICH 
  WILL LEAD TO FLASH FLOODING CONSIDERING THE SOIL IS ALREADY 
  SATURATED AFTER SEVERAL DAYS OF RAIN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3268 11043 3265 10942 3226 10938 3229 11041

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 301118
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
417 AM MST SUN JUL 30 2006

AZC003-009-301200-
GRAHAM AZ-COCHISE AZ-
417 AM MST SUN JUL 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM MST FOR
NORTHWESTERN COCHISE AND SOUTHERN GRAHAM COUNTIES...

AT 411 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SHOWERS AND THUNDERSTORM PRODUCING MODERATE TO 
HEAVY RAIN EXTENDING FROM CASCABEL TO WILLCOX...MOVING SOUTH 
SOUTHEAST AROUND 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION OF
HIGHWAYS 191 AND 266...FORT GRANT AND BONITA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3268 11043 3265 10942 3226 10938 3229 11041

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:30 AM MST, 58 minutes earlier.

Area forecast discussion, Jul 30, 2:30 AM MST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 AM MST SUN JUL 30 2006

.SYNOPSIS...THE COMBINATION OF A VERY MOIST AIR MASS AND A NEARLY
STATIONARY LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL
RESULT IN MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW
WILL EVENTUALLY TRACK EAST OF THE REGION LATE MONDAY. UNTIL THEN
HEAVY RAINFALL RATES AND FLASH FLOODING WILL BE A CONCERN. BY
WEDNESDAY THE AIR MASS WILL BEGIN TO DRY OUT FOR A RETURN TO NORMAL
AFTERNOON/EVENING THUNDERSTORM FORECAST.

&&

.DISCUSSION...AFTER FOUR DAYS OF MODERATE TO HEAVY RAINS...IT IS
PRETTY SOGGY ACROSS SOUTHEAST ARIZONA...WITH A FIFTH MORNING OF
ACTIVITY CURRENTLY UNDERWAY AS STORM UP NORTH MOVE TO THE SOUTH. ANY
THUNDERSTORM WILL HAVE POTENTIAL OF DROPPING AN INCH PRETTY QUICK.
WITH THAT SAID AND CURRENT HYDROLOGIC CONDITIONS...WILL KEEP FLASH
FLOOD WATCH GOING THROUGH THIS EVENING. SIGNIFICANT FLOW CONTINUES
DOWN THE SANTA CRUZ RIVER IN PINAL COUNTY...AND COMBINED WITH TODAY
RAINFALL AND THE FACT THAT PARTS OF ELOY WAS FLOODED ON FRIDAY AND
SATURDAY...WILL KEEP FLOOD WARNING UP ON THE SANTA CRUZ THROUGH NOON.

THE MAIN CULPRIT DRIVING THIS ACTIVITY SINCE FRIDAY IS THE CUT-OFF
UPPER LOW...THAT IS CURRENTLY SPINNING OVER ALBUQUERQUE. THIS
FEATURE WILL BE AROUND FOR ANOTHER 24 TO 36 HOURS BEFORE GETTING
KICKED NORTHEAST AS PACIFIC NW TROF MOVES INLAND. SO AFTER ANOTHER
ACTIVE MORNING...CONDITIONS SHOULD QUIET DOWN THIS AFTERNOON...THEN
PICK UP AGAIN LATER TONIGHT. AFTERNOON HIGH TEMPERATURES WILL
CONTINUE TO BE 10 TO 13 DEGREES BELOW NORMAL...EXCEPT OUT IN WESTERN
PIMA COUNTY WHERE THEY WILL ONLY BE A FEW DEGREES BELOW NORMAL.

A DRIER SOUTHWEST FLOW ALOFT WILL ENTER THE PICTURE TUESDAY AND BE
AROUND THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. THIS
FLOW WILL SLOWLY DECREASE MOISTURE ACROSS THE AREA AND BRING UP BACK
INTO A NORMAL AFTERNOON/EARLY EVENING THUNDERSTORM FORECAST WITH
TEMPERATURES REBOUNDING CLOSER TO NORMAL VALUES FOR EARLY AUGUST.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH PUBLIC ZONES
 AZZ019-029>035 UNTIL 8 PM MST THIS EVENING.
 FLOOD WARNING PUBLIC ZONE AZZ029 UNTIL 12 NOON MST SUNDAY.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 7:55 PM MST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
755 PM MST SAT JUL 29 2006

AZZ019-030>035-301400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
755 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

...FLASH FLOOD WATCH UNTIL 8 PM MST SUNDAY EVENING...

.DAY ONE...TONIGHT

A VERY MOIST AIR MASS COMBINED WITH AN UPPER LOW OVER WEST CENTRAL
NEW MEXICO WILL RESULT IN MORE RAINFALL TONIGHT. RAINFALL THE PAST
FEW DAYS HAS RESULTED IN SATURATED SOILS AND FLOWING WASHES ACROSS
MUCH OF SOUTHEAST ARIZONA. ANY ADDITIONAL RAINFALL TONIGHT WILL
LIKELY CAUSE FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-301400-
SOUTHEAST PINAL COUNTY-
755 PM MST SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

...FLOOD WARNING IN EFFECT UNTIL 12 PM NOON MST SUNDAY...
...FLASH FLOOD WATCH UNTIL 8 PM MST SUNDAY EVENING...

.DAY ONE...TONIGHT

HEAVY RAINFALL FROM LAST NIGHT AND THE PAST FEW DAYS HAD RESULTED IN
SIGNIFICANT FLOWS ON THE SANTA CRUZ RIVER AND A FLOOD WARNING IS IN
EFFECT FOR THIS AREA. PERSONS IN ELOY AND CHUICHU SHOULD MONITOR
CONDITIONS ON THE SANTA CRUZ CLOSELY.

A VERY MOIST AIR MASS COMBINED WITH AN UPPER LOW OVER WEST CENTRAL
NEW MEXICO WILL RESULT IN MORE RAINFALL TONIGHT. RAINFALL THE PAST
FEW DAYS HAS RESULTED IN SATURATED SOILS AND FLOWING WASHES ACROSS
MUCH OF SOUTHEAST ARIZONA. ANY ADDITIONAL RAINFALL TONIGHT WILL
LIKELY CAUSE FLASH FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COMBINATION OF A VERY MOIST AIR MASS AND NEARLY STATIONARY
LOW PRESSURE SYSTEM OVER WEST CENTRAL NEW MEXICO WILL RESULT IN
MORE RAINFALL ACROSS SOUTHEAST ARIZONA. THIS UPPER LOW WILL
EVENTUALLY TRACK EAST OF THE REGION...BUT UNTIL THEN FLASH FLOOD
AND RIVER FLOODING WILL BE A CONCERN THROUGH MONDAY. A MORE
TYPICAL THUNDERSTORM PATTERN CAN BE EXPECTED TUESDAY THROUGH
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:52 PM MSTFlash Flood WarningTWCPima
Jul 30, 1:50 AM MSTFlash Flood WarningTWCGraham
Jul 30, 4:07 AM MSTFlash Flood WarningTWCPima113 min
Jul 30, 4:55 AM MSTFlash Flood WarningTWCCochise, Graham35 min
Jul 30, 6:49 AM MSTFlash Flood WarningTWCPima71 min
Jul 30, 4:10 PM MSTFlash Flood WarningTWCSanta Cruz24 hr

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.